Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Tucson, AZ

August 2, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2019, 1:53 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 1:53 PM MST (20:53 UTC)
Expired
Aug 2, 2019, 2:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS55 KTWC 022053
SVRTWC
AZC003-022130-
/O.NEW.KTWC.SV.W.0049.190802T2053Z-190802T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
153 PM MST Fri Aug 2 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Cochise County in southeastern Arizona...

* Until 230 PM MST.

* At 152 PM MST, a severe thunderstorm was located over
  Pearce-Sunsites, or 22 miles south of Willcox, moving north at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pearce-Sunsites and Kansas Settlement. 

This includes Route 191 between mile markers 38 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 10971 3182 10993 3211 10995 3206 10962
TIME...MOT...LOC 2052Z 184DEG 6KT 3193 10980 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
1 follow-up statement
753 
WWUS55 KTWC 022126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
226 PM MST Fri Aug 2 2019

AZC003-022136-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-190802T2130Z/
Cochise-
226 PM MST Fri Aug 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3183 10971 3182 10993 3211 10995 3206 10962
TIME...MOT...LOC 2126Z 184DEG 6KT 3198 10980 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:06 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 2, 1:06 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Fri Aug 2 2019

.SYNOPSIS...

Isolated thunderstorms have started to develop this afternoon
along the higher terrain. The bulk of the convective activity
should remain to the south and east of Tucson, but cannot rule
out activity in and around the Tucson Metro at some point today.
The main threats will be localized intense rainfall, as the
atmosphere is quite moist. The threat of afternoon/evening
isolated thunderstorms will remain through the weekend into early next
week. In addition to convection, unseasonably hot temperatures
and increased humidity will make for an uncomfortable few days.

&&

.DISCUSSION...

Cloud cover is increasing across SE Arizona, with the onset of
daily monsoonal convection. Hi-res model guidance from earlier
this morning did a pretty good job with both the timing and
coverage of the current storms. Daytime heating coupled with
CAPE values well in the 1500-2000 j/kg range will keep things
interesting for the rest of today.  The expectation is that
thunderstorms will continue to develop through the early evening
hours before dying off around sunset. A few of them may be severe
in nature, with the main threats being periods of intense rainfall
and localized flash flooding.

Another important item of note for this forecast period is the
unseasonably hot daily max temps expected through early next
week. With school starting across much of the area on Monday,
this means impacts may be widespread. Heat Impact Levels will
remain solidly within the moderate range through early next week,
with Monday being the hottest day. MJS

&&

.AVIATION...Valid through 04/00Z.
Scattered SHRA/TSRA this afternoon with SCT-BKN clouds 8-12k ft,
diminishing this evening. Light surface winds less than 12 kts will
favor a westerly direction this afternoon, becoming variable
tonight. Gusty and erratic winds near any TSRA with local MVFR CIGS
and VSBYS. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures warm
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 1:01 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Fri Aug 2 2019

AZZ507-513-022030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
101 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 100 PM MST, the public reported a strong thunderstorm over Fort
Huachuca, or over Sierra Vista, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Fort Huachuca and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3147 11026 3153 11046 3176 11042 3168 11014
TIME...MOT...LOC 2000Z 199DEG 7KT 3157 11034

RH
Special weather statement, Aug 2, 1:21 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
121 PM MST Fri Aug 2 2019

AZZ507-514-022045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-
121 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 145 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Benson, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 11033 3217 11051 3237 11042 3222 11015
TIME...MOT...LOC 2020Z 213DEG 4KT 3219 11038

RH
Special weather statement, Aug 2, 1:25 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 2 2019

AZZ507-513-022100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
125 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
200 PM MST...

At 124 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 13 miles south of Benson, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Benson, Whetstone, St. David and Kartchner Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 11028 3176 11045 3195 11039 3183 11011
TIME...MOT...LOC 2024Z 213DEG 5KT 3178 11034

RH
Special weather statement, Aug 2, 1:47 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Fri Aug 2 2019

AZZ507-022115-
Upper San Pedro River Valley including Sierra Vista/Benson-
147 PM MST Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
215 PM MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Benson, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 11029 3208 11045 3230 11040 3220 11015
TIME...MOT...LOC 2047Z 208DEG 4KT 3212 11032

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:18 PM MSTSpecial Weather StatementTWC27 min
Aug 1, 7:37 PM MSTSpecial Weather StatementTWC23 min
Aug 1, 7:53 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 2, 12:59 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 2, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 2, 1:21 PM MSTSpecial Weather StatementTWC24 min
Aug 2, 1:25 PM MSTSpecial Weather StatementTWCCochise35 min
Aug 2, 1:47 PM MSTSpecial Weather StatementTWC28 min
Aug 2, 2:15 PM MSTSpecial Weather StatementTWCCochise30 min
Aug 2, 2:22 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Aug 2, 2:40 PM MSTSpecial Weather StatementTWCCochise35 min
Aug 2, 4:39 PM MSTSpecial Weather StatementTWCGreenlee36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.